question-icon

What causes sinus congestion and lung spasm?

default
Posted on Mon, 28 Jul 2014
Question: I am 41 with Asthma. I was prescribed 40ng for 1 week, then 30mg, then 20mg, then 10mg for a week. I had to continue with the 30mg for an extra week because the lung spasms were coming back. I started the 20 mg taper yesterday and noticed sinus congestion and lung spasms. I take the highest dulera inhaler dose along with spiriva, thephylline, singular, asteline and fluticonozole nasal spray. Is it possible that I will need to stay on oral prednisone? Is that only used in end stage lung disease? I have smoked for 27 years and don't think I can quit because of the stress. I have Type 1 diabetes , so the steroids wreck havoc on my blood sugars. My endocrinologist tells me to guess with my insulin pump. I also have fibromyalgia, neuropathy, hypothyroidism. Plus depression and anxiety, which mess do not work for. Sorry for the long rant. Any answers or suggestions would be greatly appreciated. Thank you!
doctor
Answered by Dr. T Chandrakant (3 hours later)
Brief Answer:
Proper dosage / calcium / Vitamins /Antibiotics

Detailed Answer:
Hi.
Thanks for your query.
The sinus congestion and lung spasm may not be due to tapering off the steroid, as you are already taking topically acting sprays.

You may not need to stay on oral prednisolone and I would advise you against it because you are type I diabetic.
It is not that prednisolone is used only in end-stage lung disease.

I would also recommend you to take a therapeutic dose of Vitamin A and D. Somehow this helps a lot. You have to take calcium supplements if you are on steroids for this long. The problem you have mentioned might be due to more allergens you have inhaled or there is an infection.

You have to reduce your smoking or at least change to a brand which suits you the most and causes least irritation. Ideally you should stop - you can have nicotine chewing gums instead. At least there is no inhalation.




Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. T Chandrakant (11 hours later)
What would you recommend for a therapeutic dose of vitamin A and D? I weigh about 145
doctor
Answered by Dr. T Chandrakant (10 hours later)
Brief Answer:
as given bellow.

Detailed Answer:
Vitamin A 50 thousand units daily for 6 days- total about 3 lac units and Vitamin D 60 thousand units weekly for 3 weeks ( 3 doses). This is given on empirical basis as it helps to rejuvenate mucosa
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. T Chandrakant (8 minutes later)
Is ok to take the oral supplements? It will not harm me? After the big doses how much do I need to maintain?
doctor
Answered by Dr. T Chandrakant (55 minutes later)
Brief Answer:
This is as per recommendations

Detailed Answer:
They should not harm as they are as per the recommendations.
These are not huge doses.
I thought to give you this hint as it helps all my patients.
They will not harm- your steroids will.
This is my sincere effort as you have Type I diabetes and associated problems.
You may maintain by taking routine multi-vitamins / anti-oxidants over the counter or as prescribed by your Doctor.

Please give me a feedback whether these helped you
Thank you
Dr T Chandrakant
ENT and General Surgeon

Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 19204 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

189 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes sinus congestion and lung spasm?

Brief Answer: Proper dosage / calcium / Vitamins /Antibiotics Detailed Answer: Hi. Thanks for your query. The sinus congestion and lung spasm may not be due to tapering off the steroid, as you are already taking topically acting sprays. You may not need to stay on oral prednisolone and I would advise you against it because you are type I diabetic. It is not that prednisolone is used only in end-stage lung disease. I would also recommend you to take a therapeutic dose of Vitamin A and D. Somehow this helps a lot. You have to take calcium supplements if you are on steroids for this long. The problem you have mentioned might be due to more allergens you have inhaled or there is an infection. You have to reduce your smoking or at least change to a brand which suits you the most and causes least irritation. Ideally you should stop - you can have nicotine chewing gums instead. At least there is no inhalation.